Article Text

PDF

Acute cyanide poisoning by subcutaneous injection
  1. I Prieto,
  2. I Pujol,
  3. C Santiuste,
  4. R Poyo-Guerrero,
  5. A Diego
  1. Ramon y Cajal Hospital, Madrid, Spain
  1. Correspondence to:
 I Prieto
 Ramon y Cajal Hospital, Madrid, Spain; iprieto.hrcsalud.madrid.org

Abstract

A 30 year old woman with a history of depression and previous suicide attempts was brought to the emergency department in coma. She had injected herself with cyanide subcutaneously and had severe metabolic acidosis. She underwent sustained haemodialysis in the intensive care unit (ICU) before laboratory confirmation of cyanide poisoning. The serum cyanide concentration was 4.6 μg/ml. After 48 hours the patient, now asymptomatic, was discharged from the ICU.

  • cyanide
  • haemodialysis
  • poisoning

Statistics from Altmetric.com

Cyanide poisoning can present in a wide variety of forms. Inhalation and ingestion are the most frequent routes of administration.1 The natural history of severe acute cyanide poisoning is rapid progression to coma, severe lactic acidosis, respiratory failure, shock, and death.2 Here we present a unique case of severe acute cyanide poisoning following subcutaneous injection.

CASE REPORT

A 30 year old woman with history of previous suicide attempts was found in her house in a state of coma (Glasgow Coma Scale 3). There were four hypodermic syringes near her, of which two were full. On admission to the emergency department the patient was still in coma with reactive mydriasis. She had severe hypotension and required endotracheal intubation as well as fluids and vasoactive drugs, dopamine 5 μg/kg per min and noradrenaline (norepinephrine) 0.4 μg/kg per min. Physical examination revealed six macular, erythematous lesions, 1–3 cm in diameter, on her left arm and hemithorax. A few hours later the lesions developed into blisters with epidermal necrosis (fig 1).

Figure 1

 Two (of six) macular, erythematous lesions on the patient’s left arm three hours after she was admitted to the emergency department.

Laboratory analysis revealed severe metabolic acidosis (pH 6.74; HCO3 5 mmol/l) with high levels of lactic acid (19.3 mmol/l), moderate leucocytosis (21.103 cells/ml), and altered prothrombin activity (47%). The anion gap was 33 mmol/l. Urinalysis, electrocardiogram (ECG) and chest radiographs were normal. No evidence of salicylates, benzodiazepines, antidepressants, opiates, and amphetamines was found. A brain computed tomography (CT) scan ruled out organic damage.

She was given sodium bicarbonate (250 mEq) intravenously. Her venous blood gas analysis showed pH 7.134; Pco2 19.4 mm Hg; and HCO3 6.6 mmol/l. Four hour haemodialysis was perfomed, and during this time it was possible to stop the dopamine and noradrenaline. At the end of the procedure the venous blood gas analysis was as follows: pH 7.303; Pco2 32.8 mm Hg; and HCO3 16.4 mmol/l. A few hours later her consciousness level returned to normal (Glasgow Coma Scale 15). Venous blood gases and lactic acid levels returned to normal the day after she was admitted. The patient was conscious and cooperative, and had no neurological sequelae. She remembered that she had bought the cyanide from a specialist shop selling biochemistry products. The blood sample which was taken before haemodialysis had a cyanide ion concentration of 4.6 μg/ml. Analysis of the liquid in the syringes taken from her house revealed a cyanide ion concentration of 1.53 mg/ml. The cyanide was dissolved in ethyl alcohol. After 48 hours following admission the asymptomatic patient was discharged from the ICU and admitted to the psychiatric service.

DISCUSSION

The use of cyanide for committing suicide has been reported time and again since antiquity. In the past it was easy to obtain sodium or potassium cyanide and the effects were generally known. Cyanide poisoning causes histotoxic hypoxia—that is, there is inhibition of mitochondrial cytochrome oxidase with disruption of the ability of cells to use oxygen.3 As a result cellular hypoxia ensues with a large increase in lactic acid production, and consequently there is metabolic acidosis with an elevated anion gap. The tissues most dependent on oxidative phosphorylation—the heart and brain—are the most severely and quickly affected. Thus the initial symptoms are a manifestation of functional deficit of the central nervous system. Inhibition of the respiratory centre leads to transitory hyperventilation followed by respiratory depression, respiratory failure, coma, and death. Myocardial depression causes further hypoxia with decreased cardiac output and shock.

The most frequent routes of administration of cyanide are inhalation and ingestion. Dermal exposure is rare, with only two cases reported in the literature. In one, cyanide poisoning was secondary to burns by cyanide salts,4 and in the other, the cause was immersion in cyanide solution.5 No case of cyanide poisoning after subcutaneous administration has been described.

Although supportive measures may sometimes prove satisfactory, patients treated with specific antidotes, sodium nitrite, sodium thiosulfate, dimethylaminophenol, and hydroxycobalamin together with supportive therapy have survived despite higher blood cyanide levels, have awoken sooner from coma, and shown more rapid correction of acidosis.6

Extracorporeal elimination techniques are not standard therapy for severe acute cyanide poisoning even though the cyanide ion is a small charged molecule which is potentially dialysable. Only one case treated with supportive therapy, antidotes, and haemodialysis has been reported.7 Our patient underwent a four hour haemodialysis session for severe and refractory metabolic acidosis (pH 6.74) secondary to an unknown toxic agent. Although the blood concentration of cyanide ion was not so high, our patient had severe symptoms and signs (coma, shock, and severe metabolic acidosis), which disappeared after haemodialysis. We did not use any specific cyanide antidotes because we were not aware of the nature of the toxic agent at that time. No report has been published about patients with severe cyanide poisoning (whole blood levels higher than 2.3 μg/ml) who were given intensive empirical care without specific antidotes and yet survived.8

In summary, we have reported a case of acute cyanide poisoning following subcutaneous injection—a novel route of administration of cyanide—treated with only haemodialysis. Although haemodialysis is not a specific treatment for cyanide poisoning, it may be a suitable adjunctive treatment to antidotes and other supportive measures.

REFERENCES

View Abstract

Footnotes

  • Patient consent was obtained

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.